Tramadol: Understanding the Risk of Serotonin Syndrome and Seizures.

Link to article at PubMed

Related Articles

Tramadol: Understanding the Risk of Serotonin Syndrome and Seizures.

Am J Med. 2018 May 09;:

Authors: Hassamal S, Miotto K, Dale W, Danovitch I

Abstract
Tramadol is commonly prescribed for pain control because it presents a lower risk for addiction and respiratory depression compared to other opioids. However, tramadol's serotonin and norepinephrine reuptake inhibitory effects result in a unique adverse effect profile. Two such adverse events are serotonin syndrome and seizures. The prevalence of tramadol-induced serotonin syndrome and seizures is modest in the general population but if left untreated, the morbidity and mortality can be high, and therefore prompt recognition and management is essential. Various risk factors such as medical comorbidities, use and/or abuse of supratherapeutic doses of tramadol, and concomitant administration of proconvulsant serotonergic cytochrome P-450 inhibitors will help clinicians identify individuals at an elevated risk for serotonin toxicity and seizures. Serotonin syndrome and seizures can be effectively treated by and administering benzodiazepines, providing supportive care, and discontinuing tramadol and other contributing agents. Cyproheptadine should be administered in moderate to severe cases of serotonin syndrome. Our objective is to summarize the literature on the pharmacology, epidemiology, risk factors, clinical presentations, and evidence-based management of tramadol-related seizures and serotonin syndrome.

PMID: 29752906 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.